Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 55, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 26, 2002, 6:16 PM EDT for Steuben County, New York. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 2002, 6:16 PM EDT (22:16 UTC)
- Expired
- Jun 26, 2002, 7:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Steuben County, NY
The radar
The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 6:50 PM EDT | Thunderstorm Wind 50 E | Sonora, NY | Trees down. Half inch hail fell. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 780 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 262216 SVRBGM NYC101-262300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 616 PM EDT WED JUN 26 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STEUBEN COUNTY IN CENTRAL NEW YORK. * UNTIL 700 PM EDT. * AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF KANONA...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SONORA AT 635 PM EDT. MEADS CREEK AND HORNBY AT 645 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ LAT...LON 4241 7742 4224 7742 4218 7700 4239 7709
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:45 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jun 26, 2:45 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY 245 PM EDT WED JUN 26 2002 .DISC...IN BACKUP SITTUATION FOR WFO BGM. WILL KEEP FCST FAIRLY CONSISTANT WITH PREV THINKING. HAVE MODIFIED TEMPS SLIGHTLY TO BLEND WITH LATEST GUIDANCE. MDLS STILL SHOWING AREA NVA MOVG INTO CWA LT TNT...BUT NUMEROUS VORT MAXS THRU NEXT 48 HRS. SO WILL BRING SLGHT BRK IN CNVCTN BUT SHLD PICK UP AGN BY THU AFTN. SPC HAS ISSUED SVR TSTM WTCH FOR MST NY CTYS IN CWA TIL 9 PM... BUT NO PA CTYS. ALBWRKZON SENT. .BGM...SVR TSTM WATCH TIL 9 PM EDT ALL NY CWA CTYS XCPT STEUBEN...YATES AND SULLIVAN. LAB
In the hours before
Special weather statement, Jun 26, 2:18 PM EDT, 3 hours 58 minutes before
NYZ017-016-023-024-PAZ038-039-040-NYZ062-057-056-055-025-044-045-046- 036-037-009-018-260100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 218 PM EDT WED JUN 26 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES: CAYUGA NY... SENECA NY... SCHUYLER NY... CHEMUNG NY... BRADFORD PA... SUSQUEHANNA PA... WAYNE PA... SULLIVAN NY... DELAWARE NY... BROOME NY... TIOGA NY... TOMPKINS NY... CORTLAND NY... CHENANGO NY... OTSEGO NY... MADISON NY... ONEIDA NY... ONONDAGA NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT.
Special weather statement, Jun 26, 3:05 PM EDT, 3 hours 11 minutes before
NYZ009-016>018-036-037-262100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 305 PM EDT WED JUN 26 2002 ...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH WIND GUSTS TO 35 MPH MOVING EAST AT 15 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... BALDWINSVILLE AT 315 PM. SKANEATELES AT 340 PM. MARCELLUS AND CLAY AT 350 PM. LIVERPOOL AT 400 PM. FAIRMOUNT AND CICERO AT 405 PM. NORTH SYRACUSE AT 415 PM. SYRACUSE AT 430 PM. NEDROW AT 435 PM. BRIDGEPORT AT 445 PM. EXPECT FREQUENT LIGHTNING AND HEAVY RAINFALL IN THE PATH OF THE STORMS. RAINFALL RATES OF 11/2 INCH PER HOUR IS POSSIBLE. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES. GILT
Local storm report, Jun 26, 3:57 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
357 PM EDT WED JUN 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM LACKAWAXEN PA WIND DAMAGE
06/26/02 PIKE SEVERAL TREES AND POWER
LINES DOWNREPORTED BY
EMERGENCY MANAGEMENT
0200 PM 9 NW MILFORD PA .75 INCH HAIL
06/26/02 PIKE DIME SIZED HAILREPORTED BY
OTHER
0215 PM FALLSBURG NY WIND DAMAGE
06/26/02 SULLIVAN 2 TREES DOWN POWER LINES
ALSO REPORTED DOWN. WIND
DAMAGE ALSO IN
WOODBURNEREPORTED BY
EMERGENCY MANAGEMENTSpecial weather statement, Jun 26, 4:55 PM EDT, 1 hour 21 minutes before
NYZ022-262230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 455 PM EDT WED JUN 26 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO STEUBEN COUNTY... AT 446 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR ARKPORT.... OR ABOUT 16 MILES NORTHWEST OF ARKPORT.... MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... FREMONT AND ARKPORT AT 530 PM. HOWARD AND HASKINVILLE AT 545 PM. BUENA VISTA AND AVOCA AT 600 PM. BATH AND NORTH CAMERON AT 615 PM. SAVONA AND CAMPBELL AT 630 PM. EXPECT FREQUENT DANGEROUS LIGHTNING... HAIL... WIND GUSTS TO 40 MILES AN HOUR... AND TORRENTIAL RAIN IN THE PATH OF THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. TAC
Special weather statement, Jun 26, 5:27 PM EDT, 49 minutes before
NYZ022-023-262300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 527 PM EDT WED JUN 26 2002 ...A PAIR OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING INTO STEUBEN AND SCHUYLER COUNTIES... AT 516 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING FROM ARKPORT TO WELLSVILLE..... MOVING EAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR... ATLANTA AND NORTH HORNELL AT 545 PM. HOWARD AND CANISTEO AT 600 PM. WHEELER AND PRATTSBURG AT 615 PM. WEST CAMERON AND URBANA AT 630 PM. WAYNE AND THURSTON AT 645 PM. EXPECT FREQUENT DANGEROUS LIGHTNING... HAIL... GUSTY WINDS UP TO 40 MILES AN HOUR... AND TORRENTIAL DOWNPOURS... IN THE PATH OF THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. TAC
Special weather statement, Jun 26, 6:05 PM EDT, 11 minutes before
NYZ022>024-262330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 605 PM EDT WED JUN 26 2002 ...THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING THROUGH STEUBEN COUNTY INTO CHEMUNG AND SCHUYLER COUNTIES... AT 556 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING FROM COHOCTON TO CAMPBELL... MOVING EAST AT 15 MPH. THUNDERSTORMS WILL BE NEAR... PRATTSBURG AND SONORA AT 630 PM. URBANA AND KEUKA AT 645 PM. WAYNE AND MONTEREY AT 700 PM. TYRONE AND WESTON AT 715 PM. HORSEHEADS NORTH AND MILLPORT AT 730 PM. EXPECT FREQUENT DANGEROUS LIGHTNING, TORRENTIAL RAINFALL UP TO 2 INCHES, SMALL HAIL, AND STRONG GUSTY WINDS UP TO 40 MILES AN HOUR, IN THE PATH OF THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. TAC
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:28 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 62 min |
| Jun 26, 2:44 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 31 min |
| Jun 26, 4:33 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 57 min |
| Jun 26, 6:11 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 49 min |
| Jun 26, 6:28 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler | 47 min |
| Jun 26, 7:34 PM EDT | Severe Thunderstorm Warning | BGM | Chemung | 41 min |
| Jun 26, 7:56 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 49 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.